Alert archive / Louisiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 165, NWS Shreveport, LA

August 11, 20146 parishes in Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 11, 2014, 3:27 PM CDT for 6 parishes in Louisiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2014, 3:27 PM CDT (20:27 UTC)
Expired
Aug 11, 2014, 4:15 PM CDT
In force
48 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Caldwell Parish, LA, Grant Parish, LA, LaSalle Parish, LA, Natchitoches Parish, LA, Red River Parish, LA, Winn Parish, LA

The radar

The Ft Polk radar (KPOE), 84 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 8.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2014-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2014-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:05 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 11, 1:05 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
105 PM CDT MON AUG 11 2014

.AVIATION...
FOR THE 11/18Z TAFS...WEAK FRONTAL BOUNDARY TO CONTINUE SLOW SWRD
PROGRESS DURING THE TAF PERIOD. SCATTERED CONVECTION ALREADY SEEN
EARLY THIS AFTERNOON WITH GREATEST CONCENTRATION ACROSS THE EAST
AFFECTING THE ELD/MLU TERMINALS. FARTHER WEST...COVERAGE WILL STAY
MORE ISOLATED SO HAVE HANDLED REMAINING SITES WITH VCTS THROUGH
THIS AFTERNOON/EARLY EVENING. CONDITIONS ARE EXPECTED TO REMAIN
MOSTLY VFR WITH PERIODS OF MVFR CIGS/VSBYS POSSIBLE DURING HEAVY
DOWNPOURS. CLOUDS WILL GRADUALLY DECREASE FROM NORTH TO SOUTH
OVERNIGHT BEHIND THE FRONT WITH WINDS BECOMING MORE N/NW AND
SPEEDS LESS THAN 10 KTS OUTSIDE AREAS OF CONVECTION. /19/

&&

.PREV DISCUSSION... /ISSUED 1139 AM CDT MON AUG 11 2014/

DISCUSSION...
THE EARLY MORNING CONVECTION OVER SW AR HAS QUICKLY EXITED THE
REGION TO THE E INTO SE AR/EXTREME NE LA...WITH AN ATTENDANT
OUTFLOW BNDRY SHIFTING SE ACROSS SE UNION AND LINCOLN
PARISHES...WITH A 2ND BNDRY FARTHER TO THE SE ACROSS NE WINN/SRN
OUACHITA PARISHES. ISOLATED -SHRA HAVE DIMINISHED IN THE LAST HOUR
WITH VERY QUIET CONDITIONS IN PLACE ACROSS THE REMAINDER OF THE
REGION. THE 16Z SFC ANALYSIS INDICATED A WEAK SURFACE TROUGH
SITUATED W TO E ALONG THE I-20 CORRIDOR OF NCNTRL/NE TX/N
LA...ALTHOUGH THE SLIGHTLY DRY AIR LAGS THIS TROUGH A WAYS INTO SE
OK/NW AR. THE SHORT TERM PROGS SUGGEST THAT THIS SFC TROUGH WILL
NOT MOVE MUCH FARTHER S THIS AFTERNOON...UNLESS CONVECTIVELY
REINFORCED...GIVEN THE WEAK PRESSURE RISES TO THE N AND THE
SHALLOW NATURE OF THE FRONT. MEANWHILE...WATER VAPOR IMAGERY
DEPICTS A LONGWAVE TROUGH DIGGING SE THROUGH THE PLAINS THIS
MORNING...WITH THE UPPER TROUGH AXIS EXTENDING FROM NRN OK/SRN
MO...NE TO LAKE MI. SCT CONVECTION TO THE W JUST S OF THE RED
RIVER OF N TX THIS MORNING BEHIND THE SFC TROUGH CONTINUES TO
DIMINISH ATTM...WITH THE 06Z AND 12Z GFS NOT BULLISH AT ALL IN
CONVECTION DEVELOPING ONCE FURTHER DESTABILIZATION IS REALIZED
THIS AFTERNOON WITH ADDED HEATING. MEANWHILE...THE 12Z WRF AND
LATEST HRRR RUNS SUGGEST THAT SCT CONVECTION WILL DEVELOP AFTER 18Z
MAINLY ALONG/S OF THE I-20 CORRIDOR NEAR/S OF THE SFC
TROUGH...WHERE PW/S EXCEEDING 2.10 INCHES AND STRONG HEATING WILL
CONTRIBUTE TO STEEPER LOW LEVEL LAPSE RATES/3000+ J/KG MLCAPE.
HOWEVER...DEEP LAYER SHEAR AND FORCING SHOULD REMAIN WEAK...WITH
THE CONVECTION PRIMARILY OUTFLOW DRIVEN.

GIVEN THIS...HAVE TRIMMED BACK POPS TO CHANCE ACROSS MUCH OF E
TX/N LA...TAPERING TO SLIGHT CHANCE ACROSS EXTREME NE TX/FAR SRN
AR. HAVE DROPPED POPS FARTHER N ACROSS SE OK/NRN SECTIONS OF SW AR
GIVEN THE ABSENCE OF FRONTAL FORCING AND INTRUSION OF DEEP LEVEL DRIER
AIR. STILL CAN/T RULE OUT BRIEF HEAVY RAINFALL IN THE STRONGER
STORMS GIVEN THE HIGH PW/S AND VERY DEEP WARM LAYER INDICATED ON
THE 12Z KSHV RAOB...BUT THE LACK OF A FOCUSING MECHANISM FOR THIS
PRECLUDES MENTION IN THE FORECAST ATTM.

THE LACK OF CONVECTION/CLOUD COVER THIS MORNING HAS ALLOWED TEMPS
TO QUICKLY REACH THE UPPER 80S/LOWER 90S AS OF 16Z...THUS HAVE
BUMPED UP MAX TEMPS AREAWIDE A FEW DEGREES. HEAT INDICES MAY
BRIEFLY APPROACH HEAT ADVISORY CRITERIA THIS AFTERNOON OVER
PORTIONS OF E TX/N LA WHERE MOISTURE POOLING IS EVIDENT NEAR/S OF
THE SFC TROUGH...BUT GIVEN THE EXPECTATION OF SCT CONVECTION
FIRING THIS AFTERNOON...WILL FOREGO THE ISSUANCE OF A HEAT
ADVISORY ATTM.

THE CONVECTION SHOULD QUICKLY DIMINISH THIS EVENING AS THE BNDRY
LYR STABILIZES...AND DRIER AIR ALOFT BEGIN TO MIX S INTO THE
REGION WITH THE PASSAGE OF THE LONGWAVE TROUGH...WHICH SHOULD
EVENTUALLY REINFORCE THE SFC TROUGH S THROUGH THE AREA.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  95  75  90  69  91 /  40  20   0  10  10
MLU  93  73  90  68  89 /  50  20  10  10  10
DEQ  92  67  87  61  88 /  10  10   0  10  10
TXK  94  72  88  64  88 /  20  10   0  10  10
ELD  91  71  89  64  88 /  20  10   0  10  10
TYR  94  73  91  67  91 /  40  10   0  10  10
GGG  94  73  90  65  90 /  40  20   0  10  10
LFK  97  76  93  69  94 /  50  30  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

19
Hazardous weather outlook, Aug 11, 11:49 AM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1149 AM CDT MON AUG 11 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1149 AM CDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER PORTIONS OF EAST TEXAS AND NORTH LOUISIANA...NEAR A WEAK
SURFACE FRONT THAT SHOULD REMAIN STATIONARY NEAR THE INTERSTATE 20
CORRIDOR. GIVEN THE EXTENT OF INSTABILITY AND MOISTURE IN PLACE
ALONG AND SOUTH OF THIS FRONT...ISOLATED STRONG STORMS CAN NOT BE
RULED OUT...CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND LOCALLY
GUSTY WINDS. THESE SHOWERS AND THUNDERSTORMS SHOULD DIMINISH FROM
NORTH TO SOUTH THIS EVENING AS DRIER AIR ALOFT BEGINS TO SPILL
SOUTH INTO THE REGION. IN ADDITION...AFTERNOON TEMPERATURES WILL
CLIMB INTO THE MID AND UPPER 90S ACROSS PORTIONS OF EAST TEXAS AND
NORTHWEST LOUISIANA. WHEN COMBINED WITH THE HIGH HUMIDITY...HEAT
INDICES WILL RANGE FROM 100 TO 105 DEGREES THIS AFTERNOON. THOSE
THAT MUST BE OUTSIDE SHOULD DRINK PLENTY OF WATER AND TAKE
FREQUENT BREAKS FROM THE HEAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

15

In the hours before

Special weather statement, Aug 11, 1:53 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
153 PM CDT MON AUG 11 2014

LAZ010-011-111945-
DE SOTO-RED RIVER-
153 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     RED RIVER AND DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     COUSHATTA...

AT 153 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF MANSFIELD...
MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Aug 11, 2:25 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
225 PM CDT MON AUG 11 2014

LAZ001-002-011-012-112015-
BIENVILLE-BOSSIER-CADDO-RED RIVER-
225 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 315 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     RED RIVER...CADDO...BOSSIER AND BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     RINGGOLD...

AT 222 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 14 MILES SOUTH OF HAUGHTON...OR 15
MILES SOUTHEAST OF BOSSIER CITY...MOVING SOUTHEAST AT 20 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Aug 11, 2:30 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT MON AUG 11 2014

LAZ014-021-112000-
CALDWELL-OUACHITA-
230 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA AND CALDWELL...

INCLUDING THE FOLLOWING LOCATIONS...
     RICHWOOD...

AT 229 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR RICHWOOD...OR 9 MILES SOUTHEAST
OF BROWNSVILLE-BAWCOMVILLE...MOVING SOUTHEAST AT 20 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

19
Local storm report, Aug 11, 3:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
324 PM CDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     JONESBORO               32.24N  92.71W
08/11/2014                   JACKSON            LA   LAW ENFORCEMENT

            LIMBS BROUGHT DOWN POWER LINES IN THE AREA

&&

EVENT NUMBER SHV1400508

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:53 PM CDTSevere Thunderstorm WarningSHVShelby52 min
Aug 11, 5:38 PM CDTSevere Thunderstorm WarningSHVSabine, San Augustine, Shelby37 min
Aug 11, 6:14 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby36 min
Aug 10, 7:35 PM CDTSevere Thunderstorm WarningSHVBienville, Claiborne, Lincoln40 min
Aug 11, 4:04 PM CDTSevere Thunderstorm WarningSHVDe Soto, Grant, LaSalle, Natchitoches, Sabine, Winn56 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.